Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 202, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 17, 2003, 5:51 PM EST for Crawford County, Indiana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2003, 5:51 PM EST (22:51 UTC)
- Expired
- May 17, 2003, 6:30 PM EST
- In force
- 39 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Crawford County, IN
The radar
The Louisville radar (KLVX), 54 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.9 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1273 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLMK 172251
SVRLMK
INC025-172330-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
551 PM EST SAT MAY 17 2003
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CRAWFORD COUNTY IN SOUTH CENTRAL INDIANA
* UNTIL 630 PM EST
* AT 547 PM EST(647 PM EDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF SEVERE THUNDERSTORMS FROM ST. CROIX TO
WYANDOTTE...OR FROM 47 MILES WEST OF LOUISVILLE TO 27 MILES WEST OF
LOUISVILLE...MOVING NORTH AT 10 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
ECKERTY...RICEVILLE...PILOT KNOB...MIFFLIN AROUND 600 PM EST
TASWELL AROUND 605 PM EST
ENGLISH AROUND 610 PM EST
WICKLIFFE AROUND 615 PM EST
TEMPLE AROUND 620 PM EST
MARENGO...BROWNSTOWN AROUND 625 PM EST
THIS LINE OF STORMS...IS CAPABLE OF PRODUCING DAMAGING WINDS. IF YOU
ARE IN THIS STORMS PATH...TAKE COVER IMMEDIATELY IN A STURDY
STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED
POWER LINES.
REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.
LAT...LON 3815 8638 3820 8648 3820 8658 3827 8659
3827 8667 3838 8667 3838 8632 3823 8625
3818 8632 3821 8638
$$
SMALLCOMBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 1:30 PM EST, 4 hours 21 minutes earlier.
Area forecast discussion, May 17, 1:30 PM EST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 230 PM EDT SAT MAY 17 2003 SHORT TERM: MAIN FCST PROBLEMS: 1. WX ASSOCIATED WITH CLOSED LOW OVER AR THIS MRNG. SYSTEM WILL GRADUALLY FILL AND WEAKEN DURING NEXT 24 TO 48 HOURS BUT ANOTHER ROUND OF MODERATE TO LOCALLY HEAVY RAINS AGAIN TONIGHT PERHAPS INTO SUN MORNING. 2.....SOME SEVERE WEATHER POSSIBLE OVER ERN HALF OF FA FOR A TIME TONIGHT. REMANNTS OF MORNING SQUALL LINE TO SW OF FA... GUD SFC HEATING AND INCREASING FAVORABLE SHEAR PROFILES FOR TORNADO PRODUCING TSTMS FOR A TIME TONIGHT. A WATCH WILL BE ISSUED FOR PORTIONS OF ERN FA IN MINUTES. AFTER TONIGHT...DEEP GULF RH TO REMAIN IN PLACE ACROSS FA UNTIL NEXT FRONTAL SYSTEM REACHES THE AREA ON TUESDAY NIGHT AND WEDNESDAY. HARD NOT TO MTN CHC OF TRW ON SUN NIGHT THROUGH MONDAY NIGHT. IN GENERAL PREVIOUS FCST TRENDS FOR TEMPS AND WEATHER LUK GOOD... SOME UPWARD ADJUSTMENTS IN POPS FOR A FEW PERIODS TOO. LONG TERM: TUESDAY NIGHT AND THROUGH MIDDAY WEDNESDAY...WILL CONTINUE CHANCE POPS AS TROUGH MOVES TO THE EAST OF THE LOWER OH VLY. FROM WEDNESDAY NIGHT THROUGH REMAINDER OF EXTENDED NO MENTION OF POPS WITH VERY SEASONABLE TEMPS IN THE LOWER 70S. .LMK...NONE.
Hazardous weather outlook, May 17, 2:16 PM EST, 3 hours 35 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-181100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 316 PM EDT SAT MAY 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...TONIGHT. A TROUGH OF LOW PRESSURE ACROSS KENTUCKY THIS EVENING WITH CONTINUE TO PUMP VERY MOIST AND UNSTABLE AIR INTO THE OUTLOOK AREA. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL FORM EARLY THIS EVENING AND THEN SHOULD DISSIPATE AFTER MIDNIGHT. THE MAIN THREAT FROM THESE STORMS WILL BE VERY HEAVY DOWNPOURS. LOCALIZED RAINFALL AMOUNTS OF 2 INCHES WILL BE POSSIBLE THIS EVENING ACROSS THE OUTLOOK AREA. THIS AMOUNT OF ADDITIONAL RAINFALL COULD CAUSE FLOODING PROBLEMS SINCE THE GROUND REMAINS VERY WET AND NEARLY SATURATED. IN ADDITION TO THE LOCALIZED FLOODING THREAT...THERE IS ALSO A THREAT OF ISOLATED TORNADOES. THIS THREAT IS MAINLY RELEGATED TO EAST CENTRAL KENTUCKY WHERE A TORNADO WATCH IS IN EFFECT UNTIL 800 PM EDT THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA...FOR POSSIBLE WARNINGS IN YOUR LOCATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER CENTRAL KENTUCKY INTO SOUTH CENTRAL INDIANA SUNDAY AND MONDAY AS A MOIST AIR MASS REMAINS OVER THE AREA. A COLD FRONT THEN WILL APPROACH THE AREA TUESDAY NIGHT INTO EARLY WEDNESDAY RESULTING IN ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. ANY OF THE STORMS MAY PRODUCE BRIEF HEAVY RAINFALL AND DANGEROUS LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED THIS EVENING FOR ANY OBSERVATIONS OF SEVERE WEATHER OF FLOODING. JB
In the hours before
Local storm report, May 17, 4:43 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
543 PM EDT SAT MAY 17 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0503 PM 2 S GATCHEL IN TORNADO
05/17/03 PERRY BRIEF TORNADO TOUCHDOWN.
STRONG ROTATION WAS
OBSERVED. PUBLIC REPORT
RELAYED BY LAW ENFORCEMENT.
MRCSpecial weather statement, May 17, 5:04 PM EST, 47 minutes before
INZ076>078-083-084-089>092-KYZ023>026-180000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 604 PM EDT SAT MAY 17 2003 ...WEAK FUNNEL CLOUDS MAY OCCUR ACROSS THE AREA EARLY THIS EVENING... AHEAD OF A POTENT UPPER LEVEL LOW PRESSURE SYSTEM, THE WIND FIELDS IN THE ATMOSPHERE OVER PARTS OF SOUTH CENTRAL INDIANA AND NORTHWEST KENTUCKY ARE CONDUCIVE FOR THE DEVELOPMENT OF SOME FUNNEL CLOUDS. THESE TYPES OF FUNNELS TYPICALLY ARE VERY WEAK IN NATURE, AND USUALLY DO NOT TOUCH THE GROUND. PEOPLE WHO OBSERVE SUCH CLOUDS SHOULD MONITOR THEM CLOSELY, AND NOTIFY THE NATIONAL WEATHER SERVICE IN LOUISVILLE, OR LAW ENFORCEMENT OFFICIALS IF THE FUNNEL ACTUALLY REACHES THE GROUND. SMALLCOMB
Special weather statement, May 17, 5:04 PM EST, 47 minutes before
INZ076>078-083-084-089>092-KYZ023>026-180000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 604 PM EDT SAT MAY 17 2003 ...FUNNEL CLOUDS MAY OCCUR ACROSS THE AREA EARLY THIS EVENING... AHEAD OF A POTENT UPPER LEVEL LOW PRESSURE SYSTEM, THE WIND FIELDS IN THE ATMOSPHERE OVER PARTS OF SOUTH CENTRAL INDIANA AND NORTHWEST KENTUCKY ARE CONDUCIVE FOR THE DEVELOPMENT OF SOME FUNNEL CLOUDS. THESE TYPES OF FUNNELS TYPICALLY ARE VERY WEAK IN NATURE, AND USUALLY DO NOT TOUCH THE GROUND. PEOPLE WHO OBSERVE SUCH CLOUDS SHOULD MONITOR THEM CLOSELY, AND NOTIFY THE NATIONAL WEATHER SERVICE IN LOUISVILLE, OR LAW ENFORCEMENT OFFICIALS IF THE FUNNEL ACTUALLY REACHES THE GROUND. SMALLCOMB
Special weather statement, May 17, 5:08 PM EST, 43 minutes before
INZ076>079-083-084-089>092-KYZ023>032-061-180015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 608 PM EDT SAT MAY 17 2003 ...FUNNEL CLOUDS MAY OCCUR ACROSS THE AREA EARLY THIS EVENING... AHEAD OF A POTENT UPPER LEVEL LOW PRESSURE SYSTEM, THE WIND FIELDS IN THE ATMOSPHERE OVER PARTS OF SOUTH CENTRAL INDIANA, ALONG WITH NORTHWEST AND NORTH CENTRAL KENTUCKY ARE CONDUCIVE FOR THE DEVELOPMENT OF SOME FUNNEL CLOUDS. THESE TYPES OF FUNNELS TYPICALLY ARE VERY WEAK IN NATURE, AND USUALLY DO NOT TOUCH THE GROUND. PEOPLE WHO OBSERVE SUCH CLOUDS SHOULD MONITOR THEM CLOSELY, AND NOTIFY THE NATIONAL WEATHER SERVICE IN LOUISVILLE, OR LAW ENFORCEMENT OFFICIALS IF THE FUNNEL ACTUALLY REACHES THE GROUND. SMALLCOMB
Local storm report, May 17, 5:40 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
640 PM EDT SAT MAY 17 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM PATESVILLE KY TORNADO
05/17/03 HANCOCK POSSIBLE TORNADO. SEVERAL
BUILDINGS DESTROYED.
NUMEROUS TREES UPROOTED.
CHAIR SUCKED FROM INSIDE
HOUSE THROUGH WINDOW.
REPORTED BY PUBLIC THROUGH
WEATHER SPOTTER.
0630 PM NEW AMSTERDAM IN TORNADO
05/17/03 HARRISON BRIEF TORNADO TOUCHDOWN
REPORTED BY LAW
ENFORCEMENT.
PKWLocal storm report, May 17, 5:49 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
649 PM EDT SAT MAY 17 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0635 PM NEW AMSTERDAM IN TORNADO
05/17/03 HARRISON POSSIBLE TORNADO. MOBILE
HOME DAMAGED AND DUMPED
INTO OHIO RIVER. REPORTED
BY EMERGENCY MANAGEMENT.
PKWThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 3:51 PM EST | Tornado Warning | LMK | Perry | 24 min |
| May 17, 4:41 PM EST | Tornado Warning | LMK | Perry | 29 min |
| May 17, 5:19 PM EST | Tornado Warning | LMK | Harrison | 41 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.